|Atripla Fail, Now what?
Aug 11, 2012
I started my Atripla regimen two weeks ago. Come Day 10 I developed a rash, everyday it continued to get worse. I was going crazy. I couldn't sleep or function. By day 14 The rash had moved into my eyelids and I was concerned at went to the emergency room because it was a Sunday and my doctor was not in the office. The emergency room doctor put me on steroids and antihistamines and told me to quit Atripla immediately. I was worried about resistance issues so I took my Atripla that night on schedule until I could see my doctor the following morning. I went to my doctor and the rash had worsened and she told me I had to stop the medication. She wrote me a prescription for just Truvada and told me to take only that for 14 days while the Sustiva component washes out of my body.
This seems like a long time for just the Truvada to me in my body. Do I have a worry of gaining resistance to the Truvada or Sustiva? What would be a good alternative to try now. Atripla was my first try and am worried that maybe I may be gaining a resistance to Truvada? Any thoughts or ideas on this? Could my next regimen contain Truvada or will I likely lose this option? She didn't want to start me right on another regimen until my reaction had calmed down, in case the new one lead to another reaction that was compounding the one I was having.
Thanks so much for your help in answering this! I wonder if you have any insight I can try with my doctor.
| Response from Dr. Young
Hello and thanks for posting.
Seems like you're one of the unfortunate minority of people who are intolerant of the efavirenz part of Atripla. It it reasonable to discontinue the Atripla, though I don't think that I'd recommend a 2 week course of Truvada to cover the longer half life of efavirenz, rather, I usually would only add a few extra days.
If the rash resolves quickly, I'd prefer that you resume an alternative medication regimen (rather than to wait the 2 weeks)-- this would address the issues of the "tail" coverage of Truvada, and allow you to continue on your medications with a minimum of discontinuation.
As for what the next regimen could be- there are several recommended options. First, a regimen of Truvada with a boosted PI (such as atazanavir or darunavir) would be a possibility. Second, the use of the integrase inhibitor raltegravir (Isentress) could be explored, though this requires twice-daily dosing. Be mindful that the FDA will likely approved the similar once-daily QUAD tablet (containing the boosted integrase inhibitor elvitegravir) in the very near future. Third, one could consider a switch to the second single tablet regimen, Complera. This would keep the pill count the same as Atripla, but does involve taking the medication with meals (not a snack) and avoidance of some stomach acid lowering medications.
I hope that helps, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Cold Hands After Unprotected Sex Without Ejaculation Worried I Have HIV
- Ear Infection After Giving A Bj Worried I Have HIV
- Flaky Skin After Nipple Biting Worried I Have HIV
- Flaky Skin After Unprotected Anal Sex Worried I Have HIV
- Itchy Rash After Vaginal Sex Without Condom What Are The Chances Of HIV
- Pain In Balls After Sex With Hooker Condom Broke Sign Of HIV AIDS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.